by clicking the arrows at the side of the page, or by using the toolbar.
by clicking anywhere on the page.
by dragging the page around when zoomed in.
by clicking anywhere on the page when zoomed in.
web sites or send emails by clicking on hyperlinks.
Email this page to a friend
Search this issue
Index - jump to page or section
Archive - view past issues
Australian Journal of Pharmacy : November 2006
ucation Scenario A 30-something woman comes into your pharmacy and asks the pharmacy assistant if she could have a word with you. When you enquire how you can help her, she describes the following symptoms: a continuous dull headache, nausea, diarrhoea, dry and itchy skin, hair loss, loss of appetite and she feels tired all the time and, to top it all off, her periods have become very irregular. Upon questioning, she tells you that she suffers from high blood pressure and takes Avapro (Irbesartan) tablets 150mg daily. Upon further questioning, she tells you she believes in vitamins and natural things. She tells you she is taking one Halibut Liver Oil Capsules (Vitamin A 4,000IU [12µg] and cholecalciferol 10µg) three times a day to ‘protect my heart and bones’. She also takes Nature’s Own Vitamin C 1,000mg three times a day ‘to prevent colds’ as well as Nature’s Own Vitamin E 500IU three times a day ‘for my heart and to protect my brain’. She is a little bit embarrassed as she buys all her vitamins from a health food shop. CPE POINTS When questioned about her diet, she indicates that she has a lot of fruit and vegetable but the only meat she has is lambs fry as she believes that liver contains many vitamins and other ‘good things’. She would have liver perhaps three or four times a week (‘it’s also very cheap’). You immediately suspect that she is overdosing on vitamin A (liver contains 13–40mg of vitamin A/100g).4,5 You suggest to her this possibility and that maybe she should have a blood test for vitamin A levels. In the meantime, you could suggest that she might stop taking the Halibut Liver Oil capsules (should be once daily not three times a day) until she hears about her blood levels. She should be counselled on a balanced diet and the potential dangers of just having one meat source which is very high in vitamin A. You might indicate that her symptoms are typical of chronic vitamin A toxicity and if your diagnosis is indeed correct, she should start feeling better after some time (hard to predict how long as vitamin A is fat soluble and is stored in the liver and it could take some time for the level to drop). Members of the Australian College of Pharmacy Practice and Management may gain half (0.5) a credit point by either answering questions directly online at www.acp.edu.au or forwarding the answers to: ACPP, PO BOX 7007, CANBERRA BC ACT 2610 or fax to (02) 6273 8988 by the 25th of the month following the month of issue. All but one of the following statements are true. Which statement is false? Answers will be listed on www.acp.edu.au in due course. 1. (a) Vitamins are used by about 19 per cent of the Australian population. (b) Vitamins are organic substances that perform vital activities in the body. (c) Vitamins are required in small amounts from nutritional sources. (d) Vitamins are natural therefore are non-toxic. (e) Vitamins are classified as either water soluble or fat soluble. 2. (a) The fat-soluble vitamins are A, D, E and K. (b) The fat-soluble vitamins are stored in fatty tissues in the body. (c) Deficiency symptoms develop rapidly when there are insufficient fat-soluble vitamins in the diet. (d) Vitamins A and D can be toxic in supranutritional doses. (e) Vitamin E is generally considered to be non-toxic. 3. (a) Vitamin A deficiency causes a lowering of resistance to infection. (b) Vitamin A deficiency causes a loss of the ability to see in the dark. (c) Supranutritional doses of vitamin A used long-term may cause foetal malformations. (d) Supranutritional doses of vitamin A used long-term may cause hair loss and dry itchy skin. (e) Supranutritional doses of vitamin A used long-term may cause hypercalcaemia. 4. (a) Vitamin D deficiency may lead to rickets in adults and osteomalacia in children. (b) Vitamin D deficiency may lead to backache, muscle weakness and bone pain and fractures. (c) Supranutritional doses of vitamin D used long-term may cause hypercalcaemia. (d) Vitamin D deficiency is now a significant problem in Australia. (e) The best source of vitamin D is exposure to sunlight. 5. (a) Vitamin E has not been shown to be protective against heart disease. (b)Two studies with vitamin E used long-term have been shown to marginally increase the risk of cardiovascular events. (c) Vitamin E is considered to be fairly benign. (d) Large doses of vitamin C (4g/day) have been found to be effective in protecting against colds. (e) Vitamin C in combination with vitamin E and ß-carotene were found to have protective effects no different to placebo in long- term studies on the effects of cardiovascular and cerebrovascular events. THE AUSTRALIAN JOURNAL OF PHARMACY VOL.87 NOVEMBER 2006 ? 71 AJPCPE CONTINUING PROFESSIONAL EDUCATION